| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Effects of Prednisone
August 2003

Q. My question concerns Prednisone. My mother (77) was diagnosed with temporal arteritis and prescribed 60 mg per day of Prednisone. A month and a half later, she ended up in the hospital with listeria and a brain abscess. The Prednisone was not monitored or tapered by the neurologist who prescribed it until he saw how my mother appeared at a later office visit and he contacted a rheumatologist who started tapering the dosage, but by then it was too late.

There were no recorded cases of listeria in her area and 2 biopsies came back negative for the arteritis. It has been almost 3 years and my mother's quality of life has gone downhill. She has many lingering physical effects because of this medication and the subsequent brain abscess.

I would appreciate any help you may be able to give. I have tried to simplify this situation because it seems like a very complicated problem. Can Prednisone cause such problems in patients?

A. Prednisone is indeed a powerful drug, and can be life-saving but must be used cautiously. It is one member of the group of drugs commonly called steroids or cortisone. As a group, they are the strongest form of anti-inflammation medications available so common uses would include the treatment of severe asthma, allergic reactions, and various strong auto-immune diseases such as rheumatoid arthritis.

Persons taking these drugs on a long term basis are monitored for side effects such as the development of ulcers. They interfere with glucose (sugar) metabolism and in rare cases an acute case of diabetes can occur. By supressing the immune system, the drugs can make persons more susceptible to infection, so there is often a fine balance between the disease being treated and the risk of complications. Patients on long-term Prednisone should be carefully monitored by the physicians involved in their care.

http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a601102.html

http://www.cdc.gov/ncidod/dbmd/diseaseinfo/listeriosis_g.htm

Disclaimer Back to Ask the Medical Experts